Signs Of Heroin Overdose - What Can You Do

Signs Of Heroin Overdose – What Can You Do?

This entry was posted in Heroin Addiction on by .

Signs Of Heroin Overdose: What Can You Do?

Heroin is a dangerous illicit drug. It’s often mixed with other potent substances like carfentanil or fentanyl to increase a profit for the seller. This only makes it more deadly. Because it’s bought and sold illegally, we can’t really know how much heroin is actually being consumed. That makes the potential for a heroin overdose even greater. One bad batch or too much, and a heroin overdose can kill you. Do you know the signs of a heroin overdose? Would you know what to do if you suspect an overdose?

What Is A Heroin Overdose?

It’s a tragic statistic; two out of three drug overdoses in 2018 involved an opioid. [1] This includes prescription opioids, synthetic opioids (like fentanyl), and heroin. A heroin overdose is just as it sounds – consuming so much heroin that your body goes into shock and shuts down. With the mixing of other synthetics like fentanyl or carfentanil, it’s impossible to know just how much heroin you’re taking, and you run the risk of an overdose. It’s often tempting to combine heroin usage with another substance like alcohol or prescription drugs or even cocaine. This increases your risk of overdosing and even death.

While many who overdose from heroin are already addicted to heroin, it’s often the case where you may overdose your first-time using. You may buy a bad batch (with additional substances mixed in) or just consume too much because you don’t know how your body will react.

What Happens To Your Body During A Heroin Overdose?

When you overdose on heroin, your body experiences a similar reaction to an overdose of alcohol or benzodiazepines. Heroin suppresses your central nervous system. It will lower your blood pressure and your heart rate. It will also reduce your body temperature. You’ll find you cannot breathe as easily and you may even have a hard time keeping yourself awake. Particularly if you mix heroin with another substance, your body’s organs may begin to shut down due to the tremendous sedative effects.

Continued after infographic:

Signs Of Heroin Overdose - What Can You Do

What are the Signs Of a Heroin Overdose?

Because heroin is a depressant, you may experience the following if you suffer from a heroin overdose:

  • Extreme sleepiness and fatigue
  • Arms and legs feel floppy
  • Confusion or delirium
  • Hallucinations
  • Pinpoint pupils (pupils get very small)
  • Low pulse/heartrate
  • Slowed breathing
  • Slurred speech
  • Lips and fingernails may turn bluish
  • Snoring/Gurgling sounds
  • Vomiting
  • Pale or clammy face

The scary part about a heroin overdose is that it typically won’t just happen immediately. You may be suffering from a heroin overdose, but only know it over several hours as you become sleepy and symptoms start to set in. You don’t have to show all of the above symptoms to actually be suffering from a heroin overdose. It’s important that if you suffer from any of these symptoms after using heroin, or witness someone who does, you need to get help immediately.

What Should You Do In The Event of A Heroin Overdose?

The first thing you need to do in the event of a heroin overdose or suspected overdose is to call for emergency help. Call 9-1-1 immediately, if you are able. Recovery from a heroin overdose is possible, but time is of the essence.

While you are waiting for emergency responders, try as best you can to get a response from the person who’s overdosed. You’ll want to make sure they’re on their side (particularly if you don’t get a response) because they are at great risk of choking from vomit. It also helps facilitate their breathing and they have a better chance of not having additional respiratory distress.

The emergency responders may also suggest you administer CPR or first aid while you are waiting for them to arrive. If you are told to do so, you should try as best you can. Often the dispatch for 9-1-1 can help walk you through.

There is a medicine that can help counter a heroin overdose if it is administered in time. First responders carry it, and here in Arizona, you may even have it yourself. As part of many heroin rehab Arizona programs, the drug is given as part of a standing order from the Arizona Department of Health. It’s called Naloxone, and it goes by the brand name Narcan. With the standing order, you can obtain Narcan without a prescription. [2] This can be used in the event of a heroin overdose.

How Does Narcan Help With A Heroin Overdose?

Naloxone, or Narcan, is an opioid-reversal medication. If given in enough time, it can reverse the effects of a heroin overdose. It comes as an injectable or auto-injectable or a nasal spray. It’s either injected under the skin or into a muscle, or it’s sprayed into one nostril. In the event of a heroin overdose, it can help return your breathing back to normal. This is key for whether or not you’ll survive the full effects of the overdose. Narcan can keep you alive until you’re able to get further help you need. However, it’s important to note that you may still suffer from medical issues related to the overdose. Once Narcan is given, it’s imperative that you seek medical help for further medical assistance.

More, you’ll need to address the reason you overdosed in the first place. And you’ll want to seek help from a heroin rehab Arizona facility that is skilled in helping you break the chains of addiction.

Recognize the Signs of Heroin Overdose and Find A Heroin Rehab Arizona Facility You Can Trust

Reversing the effects of a heroin overdose is just the first step in recovering from heroin addiction. At Desert Cove Recovery, we believe that understanding the nature of the problem is key. We offer outpatient services specifically designed to holistically help you deal with the physical and mental aspects of your substance abuse. We have a trained medical staff that compassionately uses their expertise to help you break the chains of addiction.

In our outpatient program, we’re able to help you learn how to reduce your cravings. We’re also able to help you replace the destructive habits with healthy ones that will give you sobriety. We believe this is key to recovery. We will work alongside you to holistically heal your mind, body, and soul. If you’re ready to take the first steps to a freer life, contact us today.

Sources:

[1] https://www.cdc.gov/mmwr/volumes/69/wr/mm6911a4.htm

[2] https://www.azdhs.gov/documents/prevention/womens-childrens-health/injury-prevention/opioid-prevention/naloxone-standing-order.pdf